What Are These Terrible Drugs I Have To Take?
Antiestrogen medications are commonly used in the treatment of breast cancer. It is amazing just how many women discontinue this treatemnt due to ‘side effects’. The ‘power’ of these drugs cannot be overestimated … in many case, their effectiveness is more than chemotherapy.
Below is an summary (taken directly from the Journal of Clinical Pathways) of a recent study of these side effects. I hope that it can persuade some to continue their treatment. We have mechanisms to try and address side effects. Women need to be educated by their cancer providers as to what is available.
I hope this sheds some light.
Menopausal Symptoms Wrongly Attributed to Tamoxifen Dampen Adherence Rates
A 5-year course of the breast cancer drug tamoxifen is recommended to prevent cancer recurrence. The drug’s efficacy is well documented, but side effects have been reported as a result of taking the drug that include nausea/vomiting, gynecologic symptoms, headaches, and hot flashes.
To research the impact of these symptoms on treatment adherence, researchers led by Samuel G Smith, PhD, University of Leeds (UK), conducted a randomized, placebo-controlled study involving 4000 women, median age 49 years, with an increased risk of developing breast cancer. Information on patients’ history of menopausal symptoms (nausea/vomiting, gynecologic symptoms, headaches, and hot flashes) was collected before the patients received either tamoxifen or a placebo. The primary objective was adherence, measured by continuing to take treatment for at least 4.5 years (follow-up in all patients occurred for a minimum of 5 years). The findings were presented at the San Antonion Breast Cancer Symposium (December 6-10, 2016; San Antonio, TX).
Results of the study showed that only 68% of the patients continued to take treatment for 4.5 years, and the highest number of drop outs occurred within the first year of treatment. Patients in the tamoxifen group had a significantly lower adherence rate (62.1%, P < .0001) than those in the placebo group (71.5%, P < .0001). Patients who reported nausea/vomiting from either group were less likely to remain adherent (odds ratio (OR), 0.54-0.55 in both arms). Patients who reported headaches were less likely to remain adherent in the placebo group (OR, 0.59) than in the tamoxifen group (OR, 0.83). Patients who reported hot flashes or gynecologic symptoms were equally likely to remain adherent in both groups.
Interestingly, researchers found similar rates of menopausal symptoms in the tamoxifen and placebo groups, suggesting that tamoxifen is not responsible for menopausal side effects. The researchers concluded that patients may be wrongly attributing their symptoms to the tamoxifen treatment, causing them to discontinue taking the drug.
Dr Smith advised doctors to talk to patients with breast cancer about the benefits and side-effects of drugs such as tamoxifen. “It’s important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway,” he said. “The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side effects that may be linked to their treatment.”